Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 28, 2002, 3:18 PM CDT for Cass County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 28, 2002, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Cass County, MN
The radar
The Duluth radar (KDLH), 165 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
540 WUUS53 KDLH 282018 SVRDLH MNC021-282115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 318 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 415 PM CDT * AT 318 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF WALKER...OR ABOUT 27 MILES NORTHEAST OF PARK RAPIDS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHIPHOLT AROUND 335 PM... BREVIK AROUND 340 PM... BOY RIVER AROUND 355 PM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. HEAVY RAINS ARE ALSO POSSIBLE WITH THIS STORM...AND MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. .END LAT...LON 4722 9467 4704 9468 4696 9385 4723 9382 MELDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:10 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 28, 3:10 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT WED AUG 28 2002 FORECAST CONCERNS ARE ON TSRA CHANCES...FOG AND TEMPS. MODELS ARE IN GENERAL AGREEMENT. ETA HAS HAD THE BETTER HANDLE ON FORECAST LATELY AND WILL CONTINUE TO FOLLOW. 18Z SFC ANALYSIS PLACED A SFC LOW CENTER IN SOUTH CENTRAL ND NEAR THE SD BORDER. FRONTAL BOUNDARIES EXTEND ENE INTO NE MN...S INTO CENTRAL SD...AND NE INTO SOUTHERN MANITOBA NEAR A WEAKER LOW CENTER NEAR CYWG. RADAR MOSAIC OF AREA 88DS INDICATED AN ARE OF TSRA IN NW MN INTO NORTH CENTRAL MN. UPPER LEVEL SHORT WAVE TROF WILL MOVE INTO SOUTHERN ONTARIO TONIGHT AND FLATTEN OUT. THIS TROF WILL PUSH THE SFC LOW INTO NE MN AND WEAKEN IT WITH TIME. ENOUGH UPPER SUPPORT AND CONVERGENCE ALONG THE FRONTAL BOUNDARIES TO KEEP TSRA GOING INTO THE EVENING. TSRA SHOULD DIMINISH WITH LOSS OF INSOLATION. AREAS OF FOG WILL AGAIN BE A PROBLEM TONIGHT WITH LIGHT WINDS AND MOIST BOUNDARY LAYER. WILL MENTION FOG EVERYWHERE. H7 SHORT WAVE TROF PROGGED INTO MN ON THURSDAY AND THURSDAY NIGHT. ENOUGH LIFT FROM WEAK AREA OF H5 PVA AND ISENTROPIC UPGLIDE TO PLACE SMALL POPS MAINLY IN THE WEST. THIS IS ALSO IN CLOSE PROXIMITY TO LEFTOVER SFC TROF ACROSS FAR NORTHERN MN. WILL KEEP MAJORITY OF NW WI PCPN FREE. ON FRIDAY...A STRONGER H5 SHORT WAVE TROF MOVES INTO THE DAKOTAS. SOME WEAK ISENTROPIC LIFT WORKS ITS WAY ACROSS NE MN WITH THE APPROACHING TROF. WILL PLACE LOW POPS IN MN AND FAR NW WI. WILL LEAVE REST OF NW WI DRY. HAVE GONE WITH A CONSENSUS OF MOS VALUES. COORD WITH FGF. .DLH...NONE. GSF
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.